Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 119, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 6, 2017, 6:14 PM CDT for Harper County, Kingman County, Kansas. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 6, 2017, 6:14 PM CDT (23:14 UTC)
- Expired
- Jun 6, 2017, 7:00 PM CDT
- In force
- 46 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Harper County, KS, Kingman County, KS
The radar
The Vance AFB radar (KVNX), 78 km from the middle of the area, began a volume at 23:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 6, 6:30 PM CDT | TSTM WND GST 60 | 3 N Nashville, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 16 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.2 hours before the alert went out and 142 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 16 J/kg
- Mixed-layer CIN
- -261 J/kg
- Mixed-layer LCL
- 2148 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- -17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
855
WUUS53 KICT 062314
SVRICT
KSC077-095-070000-
/O.NEW.KICT.SV.W.0119.170606T2314Z-170607T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
614 PM CDT TUE JUN 6 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Northwestern Harper County in south central Kansas...
Southwestern Kingman County in south central Kansas...
* Until 700 PM CDT
* At 614 PM CDT, a severe thunderstorm was located near Nashville, or
8 miles east of Isabel, moving south at 10 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Nashville, Willowdale and Zenda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3738 9835 3739 9846 3754 9847 3758 9831
3735 9818 3731 9835
TIME...MOT...LOC 2314Z 357DEG 9KT 3749 9839
HAIL...1.25IN
WIND...60MPH
$$
ES3 follow-up statements
884
WWUS53 KICT 062323
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
623 PM CDT TUE JUN 6 2017
KSC077-095-070000-
/O.CON.KICT.SV.W.0119.000000T0000Z-170607T0000Z/
Harper KS-Kingman KS-
623 PM CDT TUE JUN 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN HARPER AND SOUTHWESTERN KINGMAN COUNTIES...
At 622 PM CDT, a severe thunderstorm was located over Nashville, or 8
miles east of Isabel, moving south at 10 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Nashville, Willowdale and Zenda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3738 9835 3739 9846 3754 9847 3758 9831
3735 9818 3731 9835
TIME...MOT...LOC 2322Z 357DEG 9KT 3747 9839
HAIL...1.25IN
WIND...70MPH
$$
ES625
WWUS53 KICT 062333
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
633 PM CDT TUE JUN 6 2017
KSC077-095-070000-
/O.CON.KICT.SV.W.0119.000000T0000Z-170607T0000Z/
Harper KS-Kingman KS-
633 PM CDT TUE JUN 6 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHWESTERN HARPER AND SOUTHWESTERN KINGMAN COUNTIES...
At 632 PM CDT, a severe thunderstorm was located over Nashville, or 9
miles east of Isabel, moving south at 10 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Nashville, Willowdale and Zenda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for large hail and damaging winds. People outside
should move to a shelter, inside a strong building and away from
windows.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3738 9835 3739 9846 3754 9847 3758 9831
3735 9818 3731 9835
TIME...MOT...LOC 2332Z 357DEG 9KT 3744 9839
HAIL...1.00IN
WIND...60MPH
$$
ES471
WWUS53 KICT 062358
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
658 PM CDT TUE JUN 6 2017
KSC077-095-070007-
/O.EXP.KICT.SV.W.0119.000000T0000Z-170607T0000Z/
Harper KS-Kingman KS-
658 PM CDT TUE JUN 6 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARPER AND
SOUTHWESTERN KINGMAN COUNTIES WILL EXPIRE AT 700 PM CDT...
The storm which prompted the warning has weakened below severe
limits and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty winds
around 40 mph are still possible with this thunderstorm.
LAT...LON 3738 9835 3739 9846 3754 9847 3758 9831
3735 9818 3731 9835
TIME...MOT...LOC 2357Z 357DEG 9KT 3739 9839
$$
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 6, 2:23 PM CDT, 3 hours 51 minutes earlier.
Area forecast discussion, Jun 6, 2:23 PM CDT, 3 hours 51 minutes before
Area Forecast Discussion National Weather Service Wichita KS 223 PM CDT Tue Jun 6 2017 .SHORT TERM...(This evening through Friday night) Issued at 101 PM CDT Tue Jun 6 2017 A weak mid level trough will be moving through along and west of I-135 this afternoon. This will create some showers and thunderstorms this afternoon and evening but with the Gulf of Mexico cut off, this area of activity will be starved for moisture and and such, this activity is expected to be isolated. This will be last chance for any significant moisture for a few days as Northwesterly flow continues to dominate. This makes it difficult to get any significant moisture into the region as the Gulf will remains closed off. By late Thursday and into Friday, the winds will start to turn around to the south and southeast as the Gulf will start to open back up. This will create some return flow and moisture transport into the region. Additionally, some isentropic lift also starts to be come evident but is not very strong. There will be little additional forcing as the next trough is expected to be rather weak. This will restrict the precipitation chances to the Western areas of the CWA for Thursday afternoon and Friday morning. .LONG TERM...(Saturday through Tuesday) Issued at 101 PM CDT Tue Jun 6 2017 The weekend looks hot and dry for the most part. An approaching low pressure system from the Northwest will bring a cold front into the region Saturday and Sunday. Southerly winds are expected to be brisk through the region. While this leaves and open Gulf to bring good moisture transport into the region, this will primarily be low level moisture which mid level moisture expected to be in short supply. Additionally, the atmosphere appears to be strongly capped for this time. This combination will make it difficult for much if any precipitation for this time period. This will make for mostly sunny skies and with the winds brisk and out of the southwest likely setting ups some downslope winds across the CWA for the weekend, temperatures could be a little higher than currently forecast. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1234 PM CDT Tue Jun 6 2017 VFR conditions forecast at all sites throughout the period. Models appear to be struggling with ongoing precipitation this morning, with NAM appearing the best handle. Suspect the issue was models initialized 850MB moisture too moist across eastern half of KS. With this correction, ongoing convection would likely be in the moisture gradient. Current thinking is ongoing convection will continue quasi-steady state with a slight uptick mid to late afternoon and wane after sunset. The unknown player is whether organized convection will develop over high plains in the richer moisture axis and then move into western areas this evening. That may be a tough order given weak upper flow and loss of surface heating. For now plan to end precipitation threat around sunset. -Howerton && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 86 60 80 58 / 10 10 10 0 Hutchinson 87 59 80 57 / 20 20 20 0 Newton 84 58 79 57 / 10 10 10 0 ElDorado 84 57 79 56 / 10 10 0 0 Winfield-KWLD 86 58 80 57 / 10 10 0 0 Russell 87 59 80 58 / 30 40 30 10 Great Bend 87 60 79 57 / 20 40 30 10 Salina 87 60 81 58 / 20 20 10 0 McPherson 85 59 80 56 / 20 20 10 0 Coffeyville 84 56 81 56 / 10 0 0 0 Chanute 83 56 80 56 / 0 0 0 0 Iola 82 55 80 56 / 0 0 0 0 Parsons-KPPF 83 56 81 56 / 0 0 0 0 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...PJH
Hazardous weather outlook, Jun 6, 4:33 PM CDT, 1 hour 41 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 433 PM CDT Tue Jun 6 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-072145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 433 PM CDT Tue Jun 6 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Widely scattered thunderstorms will be possible this afternoon and tonight, especially along and west of I-135 where a few strong will be possible. The main threats will be wind gusts to 50 mph and nickel sized hail. .DAYS TWO THROUGH SEVEN...Wednesday through Monday A few showers and thunderstorms may linger into the early morning hours on Wednesday across portions of central and south central Kansas but strong or severe storms are not anticipated. Storms developing across western Kansas may drift eastward into central Kansas late Thursday night and early Friday. While the risk for organized severe weather appears low, a few strong storms may be possible. Better chances for more widespread strong or severe storms may arrive early next week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Special weather statement, Jun 6, 4:55 PM CDT, 1 hour 19 minutes before
Special Weather Statement National Weather Service Wichita KS 455 PM CDT TUE JUN 6 2017 KSZ067-062230- Reno KS- 455 PM CDT TUE JUN 6 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... North central Reno County in south central Kansas... * Until 530 PM CDT * At 453 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm 6 miles north of Hutchinson...moving southwest at 10 mph. hail up to the size of dimes...and wind gusts up to 50 mph will be possible with this storm. * Locations impacted include... Hutchinson, Nickerson and Willowbrook. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. && LAT...LON 3817 9776 3807 9789 3800 9805 3817 9810 TIME...MOT...LOC 2155Z 057DEG 8KT 3816 9793 LAWSON
Special weather statement, Jun 6, 5:27 PM CDT, 47 minutes before
Special Weather Statement National Weather Service Wichita KS 527 PM CDT TUE JUN 6 2017 KSZ032-047-062300- Russell KS-Barton KS- 527 PM CDT TUE JUN 6 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Southwestern Russell County in central Kansas... North central Barton County in central Kansas... * Until 600 PM CDT * At 524 PM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Milberger, or 7 miles southwest of Russell...moving east at 15 mph. Hail up to the size of nickels and winds up to 50 mph are possible with this thunderstorm. * Locations impacted include... Russell, Milberger, Bunker Hill, Susank and Russell Airport. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be prepared to take shelter in the event the storms intensify and become severe...or a warning is issues by the National Weather Service. Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3872 9904 3889 9899 3888 9864 3862 9871 TIME...MOT...LOC 2226Z 281DEG 12KT 3880 9893 ES
Special weather statement, Jun 6, 6:10 PM CDT, 4 minutes before
Special Weather Statement
National Weather Service Wichita KS
610 PM CDT TUE JUN 6 2017
KSZ082-091-062345-
Harper KS-Kingman KS-
610 PM CDT TUE JUN 6 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Northwestern Harper County in south central Kansas...
Southwestern Kingman County in south central Kansas...
* Until 645 PM CDT
* At 606 PM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Nashville, or 9 miles east of
Isabel...moving south at 10 mph.
Hail up to the size of nickels and winds around 50 mph are possible
with this storm.
* Locations impacted include...
Nashville, Willowdale and Zenda.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3738 9835 3739 9846 3755 9847 3759 9830
3737 9817 3733 9835
TIME...MOT...LOC 2309Z 345DEG 9KT 3751 9839
ESThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 4:55 PM CDT | Special Weather Statement | ICT | Reno | 35 min |
| Jun 6, 5:27 PM CDT | Special Weather Statement | ICT | Russell | 33 min |
| Jun 6, 6:10 PM CDT | Special Weather Statement | ICT | Kingman | 35 min |
| Jun 6, 6:56 PM CDT | Areal Flood Warning | ICT | Barton, Rice | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.